Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Green Bay, WI

April 18, 2004Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2004, 9:25 AM CDT for Vilas County, Wisconsin. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2004, 9:25 AM CDT (14:25 UTC)
Expired
Apr 18, 2004, 10:30 AM CDT
In force
65 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Vilas County, WI

The radar

The Marquette radar (KMQT), 161 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 9:45 AM CDTHAIL 0.75Winchester, WI
Apr 18, 9:58 AM CDTHAIL 1.5Boulder Junction, WI
Apr 18, 10:05 AM CDTHAIL 1.753 N Sayner, WI
Apr 18, 10:15 AM CDTHAIL 1.75Conover, WIHAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS53 KGRB 181425
SVRGRB
WIC125-181530-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
925 AM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VILAS COUNTY IN WISCONSIN

* UNTIL 1030 AM CDT

* AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING HAIL. THE STORM WAS LOCATED 8
  MILES WEST OF LAC DU FLAMBEAU. THAT PLACES IT 19 MILES EAST OF PARK
  FALLS. IT WAS MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAC DU FLAMBEAU AROUND 930 AM...
  SAYNER AROUND 950 AM...
  STAR LAKE AROUND 955 AM...
  CONOVER AROUND 1005 AM...
  PHELPS AROUND 1015 AM...

DESTRUCTIVE HAIL IS EXPECTED IN THE WARNED AREA. IF POSSIBLE...MOVE
YOUR VEHICLE INTO THE GARAGE NOW. HOWEVER...BE SURE YOU ARE NOT
CAUGHT OUTDOORS WHEN THE STORM HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4598 8992 4629 8992 4619 8934 4610 8897
          4599 8895 4599 8905 4593 8905 4592 8938
          4591 9002 4597 9004

$$

KALLAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:00 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 18, 4:00 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SUN APR 18 2004

.DISCUSSION...FOCUS IS ON SVR POTENTIAL TDA AND TNGT. FRONT LIFTG NWD
DESPITE CONVECTION FIRING N OF THE SFC BOUNDARY. ALL MODELS NOW SHOWED
THE FRONT WORKING INTO NRN WI BY AFTN...AND THAT SEEMED REASONABLE. PREV
FCST RIGHT ON TRACK IN SHIFTING CURRENT MCS NE OF THE AREA AND HAVING A
BREAK IN THE PCPN UNTIL LATE TDA. STILL A RISK OF SVR HAIL IN THE
ELEVATED TSRA N OF THE SFC FRONT. EXPECT GUSTY SSW WINDS IN THE WARM
SECTOR...SO WENT WITH A WIND ADVISORY FOR THE AFTN INTO TNGT. WENT ABV
GUID WITH TEMPS. ONLY CONCERN WAS THAT THE WARM SECTOR WAS NOT AS CLEAN
AS THE PAST FEW DAYS...WITH MORE CI AND SOME AC EXPECTED. IT WL BE
INTERESTING TO SEE IF THE STG SSWLY WINDS CAN KEEP LAKE BREEZE FM
WORKING INLAND. SUSPECT THE FLOW IS A BIT TOO SLY...AND THAT LAKESHORE
AREAS WL EXPERIENCE SOME COOLING.

WITH THE FCST AREA IN THE WARM SECTOR...THE MAIN SVR THREAT WL COME LATE
THIS AFTN INTO TNGT AS THE SFC LOW HEADS FOR NW WI. THE COLD FRONT
ITSELF DOES NOT GET INTO THE NW PART OF THE FCST AREA UNTIL ARND
MIDNIGHT. HOWEVER...FCST SOUNDINGS SHOWED LITTLE CONVECTIVE INHIBITION
IN THAT AREA...SO EXPECT DEVELOPMENT SOONER DUE TO LOW-LEVEL CONVERGENCE
NR THE WARM FRONT. THINK AREAS FARTHER SE WL NEED TO WAIT FOR THE
FRONT...AND THE LOW-LEVELS WL BE STARTING TO STABILIZE BY THEN.
HOWEVER...ETA CRANKS 850 MB WINDS UP TO 80 KTS DURING THE LATE EVENING.
ALTHOUGH THAT WAS PROBABLY OVERDONE...THE OTHER MODELS STILL HAD WINDS
ARND 60 KTS. WITH SUCH STG WINDS AT LOW-LEVELS...ANY CONVECTION THAT
DOES WORK INTO THE AREA COULD EASILY GENERATE DAMAGING WIND GUSTS.

NOT MUCH OPPORTUNITY TO LOOK AT AND ADJUST THE REST OF THE FCST. NEXT
CHC OF PCPN WL COME TUE NGT/WED AS ANOTHER STORM SYSTEM HEADS ACRS THE
GREAT LAKES RGN. THAT SYSTEM SHOULD BE WEAKER AND TRACK FARTHER SOUTH...
SO WENT WITH STRATIFORM PCPN.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY IN EFFECT FROM 3 PM UNTIL MIDNIGHT
WIZ005-010>013-

WIND ADVISORY IN EFFECT FROM NOON UNTIL MIDNIGHT
WIZ018>022-030-031-035>040-045-048>050-073-074-

&&

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 6:00 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN APR 18 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CDT SUN APR 18 2004

...SEVERE WEATHER POSSIBLE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE FAR WESTERN
PORTION OF THE AREA...AND A SLIGHT RISK ACROSS THE REST OF THE AREA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTHERN
WISCONSIN UNTIL MID-MORNING. THE STORMS WILL THEN SHIFT NORTHEAST OF THE
AREA. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL.

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE
THIS AFTERNOON AND THIS EVENING. SEVERE STORMS ARE EXPECTED TO FORM OVER
EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE AFTERNOON...AND THEN
MOVE NORTHEAST INTO CENTRAL AND NORTH-CENTRAL WISCONSIN. THE STORMS WILL
BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND DAMAGING
STRAIGHT-LINE WINDS. THE GREATEST RISK OF SEVERE WEATHER IS WEST OF A
LINE FROM MARSHFIELD...TO WAUSAU...TO CRANDON...AND WILL OCCUR BETWEEN 3
PM AND 9 PM.

THE STORMS WILL LIKELY WEAKEN AS THEY MOVE TOWARD EASTERN WISCONSIN.
HOWEVER...WITH VERY STRONG WINDS JUST ABOVE THE SURFACE...THE STORMS
WILL CONTINUE TO POSE A RISK OF DAMAGING WINDS WELL INTO THE NIGHTTIME
HOURS.

THIS OUTLOOK WILL BE UPDATED AT NOON. BE SURE TO MONITOR WEATHER
FORECASTS THROUGHOUT THE DAYTIME HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Apr 18, 6:54 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
654 AM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             LAC DU FLAMBEAU         45.96N 89.88W
04/18/2004  1.00 INCH        VILAS              WI   COUNTY OFFICIAL

&&

SAC/JS
Local storm report, Apr 18, 7:03 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
703 AM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             ARBOR VITAE             45.91N 89.65W
04/18/2004  0.75 INCH        VILAS              WI   COUNTY OFFICIAL

&&

SC/JS
Local storm report, Apr 18, 7:08 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
708 AM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HAIL             SAYNER                  46.00N 89.53W
04/18/2004  1.75 INCH        VILAS              WI   COUNTY OFFICIAL

&&

SC/JS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:18 PM CDTSevere Thunderstorm WarningGRBMarathon57 min
Apr 18, 6:33 AM CDTSevere Thunderstorm WarningGRBOneida, Vilas57 min
Apr 18, 10:27 AM CDTSevere Thunderstorm WarningGRBForest33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.